Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 16, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 27, 2003, 2:57 PM MDT for Douglas County, Jefferson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2003, 2:57 PM MDT (20:57 UTC)
- Expired
- Jul 27, 2003, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Douglas County, CO, Jefferson County, CO
The radar
The Denver radar (KFTG), 89 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KBOU 272100
FFWBOU
COC035-059-280000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
257 PM MDT SUN JUL 27 2003
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN DOUGLAS COUNTY IN NORTHEAST COLORADO
SOUTHWESTERN JEFFERSON COUNTY IN NORTHEAST COLORADO
* UNTIL 600 PM MDT
* AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN NEAR WESTCREEK IN THE HAYMAN BURN
AREA OF SOUTHWESTERN DOUGLAS COUNTY. THE STORM IS 26 MILES
SOUTHWEST OF CASTLE ROCK. THE STORM PRODUCING THE HEAVY RAIN WAS
MOVING SOUTH AT 10 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...CHEESMAN
RESERVOIR...DECKERS...DEVILS HEAD AND WESTCREEK.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
DOPPLER RADAR ESTIMATES THAT AROUND ONE HALF INCH OF RAIN HAS FALLEN
OVER THE HAYMAN BURN AREA IN SOUTHWESTERN DOUGLAS COUNTY SINCE 2:30
PM.
HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...
SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER
TRIBUTARIES OF THE SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE
EXPECTED ACROSS RURAL ROADS.
LAT...LON 3913 10539 3914 10508 3925 10509 3933 10522
3929 10539
$$
RJK2 follow-up statements
000
WGUS75 KBOU 272158
FFSBOU
COC035-059-272345-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
350 PM MDT SUN JUL 27 2003
A FLASH FLOOD WARNING REMAINS IN EFFECT FOR
SOUTHWESTERN DOUGLAS COUNTY
SOUTHWESTERN JEFFERSON COUNTY
UNTIL 600 PM MDT.
AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY FALLING OVER THE HAYMAN BURN AREA IN SOUTHWESTERN DOUGLAS
COUNTY. THE STORMS PRODUCING THE RAIN WERE MOVING SOUTH AT 10
MPH.
LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED
TO...CHEESMAN RESERVOIR...DECKERS...DEVILS HEAD AND WESTCREEK.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
DOPPLER RADAR ESTIMATES THAT 1.0 TO 2.5 INCHES OF RAIN HAS FALLEN
FROM THIS STORM OVER WEST CREEK AND CAMP CREEK OF THE HAYMAN BURN
AREA IN SOUTHWESTERN DOUGLAS COUNTY SINCE 2:30 PM.
HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...
SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER
TRIBUTARIES OF THE SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE
EXPECTED ACROSS RURAL ROADS.
LAT...LON 3913 10539 3914 10508 3925 10509 3933 10522
3929 10539
$$
RJK000
WGUS75 KBOU 272234
FFSBOU
COC035-059-280000-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
434 PM MDT SUN JUL 27 2003
A FLASH FLOOD WARNING REMAINS IN EFFECT FOR
SOUTHWESTERN DOUGLAS COUNTY
SOUTHWESTERN JEFFERSON COUNTY
UNTIL 600 PM MDT.
AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN STILL FALLING OVER THE EASTERN PORTIONS OF THE HAYMAN
BURN AREA IN SOUTHWESTERN DOUGLAS COUNTY. THE STORMS PRODUCING THE
RAIN WERE MOVING SOUTH AT 10 MPH.
LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED
TO...CHEESMAN RESERVOIR...DECKERS...DEVILS HEAD AND WESTCREEK.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
THE DOUGLAS COUNTY SHERIFF REPORTED HIGHWAY 67 AT MILE MARKER 92 HAS
BEEN CLOSED DUE TO A MUD SLIDE. WATER IS ACROSS THE ROAD AT MILE
MARKER 95 ON HIGHWAY 67 SOUTH OF WEST CREEK.
DOPPLER RADAR ESTIMATES THAT 1.5 TO 2.5 INCHES OF RAIN HAS FALLEN
FROM THIS STORM OVER WEST CREEK AND CAMP CREEK OF THE HAYMAN BURN
AREA IN SOUTHWESTERN DOUGLAS COUNTY SINCE 2:30 PM. VERY LITTLE RAIN
HAS FALLEN OVER THE JEFFERSON COUNTY PORTION OF THE HAYMAN BURN AREA
AT THIS TIME.
HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...
SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER
TRIBUTARIES OF THE SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE
EXPECTED ACROSS RURAL ROADS.
LAT...LON 3913 10539 3914 10508 3925 10509 3933 10522
3929 10539
$$
RJKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:15 AM MDT, 11 hours 42 minutes earlier.
Area forecast discussion, Jul 27, 3:15 AM MDT, 11 hours 42 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 315 AM MDT SUN JUL 27 2003 SHORT TERM DISCUSSION: RUNNING WAY BEHIND DUE TO WEATHER TONIGHT SO DISCUSSION WILL BE BRIEF. COOL FRONT HAS MOVED THROUGH AREA AND SHOULD BRING DOWN TEMPS TODAY AS LOW LVL FLOW BECOMES MORE SELY. 700 MB TEMPS ARE FCST TO DROP AROUND 5 DEGREES FROM SATURDAY AND WITH MORE CLOUD COVER AND DEEPER LOW LVL MSTR HIGHS SHOULD ONLY REACH INTO THE LOWER TO MID 80S ACRS THE PLAINS. AS FAR AS PCPN WITH SHOULD SEE ANOTHER ROUND OF TSTMS BY LATE AFTN INTO THE EVENING HRS UNLESS CONVECTIVE TEMPS ARENT REACHED. WITH PRECIPITABLE WATER VALUES OVR AN INCH AND WK FLOW ALOFT STORMS WL BE SLOW MOVING AND COULD PRODUCE SUBSTANTIAL RAIN IN SOME SPOTS. WITH LOW LVL SELY FLOW COULD SEE DENVER CYCLONE DVLP WHICH COULD ACT AS A FOCUS FOR CONVECTION LATER THIS AFTN. KLEYLA LONG TERM DISCUSSION: MODELS SHOW UPPER RIDGE CENTER TO MIGRATE OVER THE GREAT BASIN ON MONDAY AT 12Z. THEN IT STAYS THERE THROUGH TUESDAY AFTERNOON. THROUGH THOSE TREE PERIODS...THE GRIDS SHOW FAIRLY BRISK NORTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA. THE JET LEVEL SPEEDS RANGE FROM 35 TO 55 KNOTS THROUGH TUESDAY LATE DAY. LITTLE IN THE WAY OF ANY SYNOPTIC SCALE FORCING IS INDICATED THROUGH TUESDAY. AT THE LOWER LEVELS...GRIDS SHOW A EASTERLY COMPONENT TO THE BOUNDARY LAYER WINDS MONDAY INTO MONDAY NIGHT. A DECENT THETA-E AXIS STAYS OVER THE FORECAST AREA THROUGH THAT TIME. ON TUESDAY ...THE THETA-E AXIS PUSHES SOUTH AND WEST OF THE FORECAST AREA. THE CROSS SECTIONS SHOW GOOD LOW LEVEL MOISTURE ON MONDAY...THEN IT DRIES OUT PRETTY GOOD MONDAY NIGHT. ON TUESDAY...INCREASING MID LEVEL MOISTURE IS INDICATED. THE CROSS SECTIONS SHOW THE BEST POTENTIAL INSTABILITY ON MONDAY. LAPSE RATES ARE FAIRLY STEEP MONDAY INTO EARLY TUESDAY...THEN SOME MID LAYER WARMING CAPS THINGS OFF A BIT BY AFTERNOON OVER THE MOUNTAINS. THE BEST CAPES FOR THE AREA ARE INDICATED LATE DAY MONDAY. VERY LIMITED CAPE IS INDICATED ON TUESDAY. WILL PUT THE HIGHER POPS ON MONDAY LATE IN THE DAY...BUT WILL STILL KEEP SOME GOING ON TUESDAY. FOR TEMPERATURES...AGREED WITH THE PREVIOUS SHIFT WITH THE COOL DOWN...BUT NOT TO THE DEGREE THAT THE VARIOUS MOS GUIDANCE PRODUCTS ARE INDICATING. MONDAYS HIGHS LOOK ABOUT 1-3 C COOLER THEN TODAY EXPECTED READINGS. TUESDAY WARMS UP ABOUT 1-2 C FROM MONDAYS. IN THE EXTENDED PERIOD... WEDNESDAY THROUGH SATURDAY...THE UPPER RIDGE STAYS WEST OF THE FORECAST AREA THURSDAY...THEN BEGINS PUSHING EASTWARD. BY SATURDAY...THE RIDGE CENTER IS EAST OF COLORADO. THAT SEEMS A FAVORABLE LOCATION FOR MONSOON MOISTURE TO BE OVER THE FORECAST AREA. WILL LET THE EXTENDED BE FOR THIS UPDATE. RJK .DEN...NONE.
Hazardous weather outlook, Jul 27, 11:15 AM MDT, 3 hours 42 minutes before
COZ030>051-281200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1115 AM MDT SUN JUL 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE EXPECTD TO REDEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS ACROSS MUCH OF NORTHERN COLORADO. A VERY MOIST ATMOSPHERE IS IN PLACE ACROSS NORTHEAST COLORADO TODAY AND WINDS AT UPPER LEVELS ARE GENERALLY LIGHT. THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE MOUNTAINS WHERE SUNNY SKIES THIS MORNING HAVE ALLOWED STRONGER HEATING. STORMS OVER THE MOUNTAINS WILL REMAIN OVER THE HIGHER TERRAIN INTO THE EVENING. IF SHOWERS DEVELOP OVER RECENT BURN AREAS THEN FLASH FLOODING COULD BE POSSIBLE. ADDITIONAL THUNDERSTORMS WILL DEVELOP ON THE PLAINS DURING THE EVENING AND WILL ALSO BE SLOW MOVING. IF THUNDERSTORMS DEVELOP OVER MORGAN AND SOUTHERN WASHINGTON COUNTY...FLOODING PROBLEMS MAY DEVELOP SINCE RAINFALL AMOUNTS OF 2 TO 4 INCHES FELL IN THOSE AREAS LAST NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED AGAIN MONDAY. AFTER MONDAY...DRIER WEATHER WILL RETURN. ONLY ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS CAN EXPECTED FOR TUESDAY AND BEYOND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DANKERS
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:23 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 52 min |
| Jul 26, 6:38 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 52 min |
| Jul 26, 6:44 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 61 min |
| Jul 26, 11:01 PM MDT | Flash Flood Warning | BOU | Weld | 3 hr |
| Jul 27, 2:29 AM MDT | Flash Flood Warning | BOU | Washington | 3 hr |
| Jul 27, 4:43 PM MDT | Flash Flood Warning | BOU | Douglas | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.